Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 191, NWS Goodland, KS

July 3, 20174 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2017, 9:41 PM CDT for 4 counties in Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 9:41 PM CDT (02:41 UTC)
Expired
Jul 3, 2017, 10:30 PM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS, Thomas County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2363 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

475 
WUUS53 KGLD 040241
SVRGLD
KSC063-109-193-203-040330-
/O.NEW.KGLD.SV.W.0191.170704T0241Z-170704T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
941 PM CDT MON JUL 3 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Wichita County in west central Kansas...
  Southern Thomas County in northwestern Kansas...
  Logan County in west central Kansas...
  Western Gove County in west central Kansas...

* Until 1030 PM CDT

* At 941 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles northeast of Winona to near Leoti, moving
  southeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Oakley, Leoti, Winona, Monument, Russell Springs, The Monument
  Rocks and Marienthal.

This includes Interstate 70 in Kansas between mile markers 65 and 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 10155 3870 10150 3870 10148 3891 10147
      3926 10132 3926 10072 3870 10069 3870 10113
      3830 10113
TIME...MOT...LOC 0241Z 306DEG 37KT 3917 10115 3848 10140 

HAIL...0.88IN
WIND...60MPH
 
$$

DR
2 follow-up statements
697 
WWUS53 KGLD 040301
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1001 PM CDT MON JUL 3 2017

KSC193-040311-
/O.CAN.KGLD.SV.W.0191.000000T0000Z-170704T0330Z/
Thomas KS-
1001 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN THOMAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3840 10155 3862 10132 3886 10129 3911 10119
      3913 10072 3870 10069 3870 10113 3830 10113
TIME...MOT...LOC 0301Z 299DEG 31KT 3905 10116 3839 10129 

$$

KSC063-109-203-040330-
/O.CON.KGLD.SV.W.0191.000000T0000Z-170704T0330Z/
Wichita KS-Logan KS-Gove KS-
1001 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WICHITA...LOGAN AND WESTERN GOVE COUNTIES...

At 1001 PM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Winona to 7 miles southeast of Leoti,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oakley, Leoti, Monument, Russell Springs, The Monument Rocks and
Marienthal.

This includes Interstate 70 in Kansas between mile markers 76 and 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 10155 3862 10132 3886 10129 3911 10119
      3913 10072 3870 10069 3870 10113 3830 10113
TIME...MOT...LOC 0301Z 299DEG 31KT 3905 10116 3839 10129 

HAIL...0.88IN
WIND...60MPH
 
$$

DR
792 
WWUS53 KGLD 040323
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1023 PM CDT MON JUL 3 2017

KSC063-109-203-040333-
/O.EXP.KGLD.SV.W.0191.000000T0000Z-170704T0330Z/
Wichita KS-Logan KS-Gove KS-
1023 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR WICHITA...LOGAN AND WESTERN
GOVE COUNTIES WILL EXPIRE AT 1030 PM CDT...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.
However small hail, gusty winds and heavy rain are still possible
with these thunderstorms.

LAT...LON 3840 10155 3862 10132 3886 10129 3911 10119
      3913 10072 3870 10069 3870 10113 3830 10113
TIME...MOT...LOC 0323Z 306DEG 37KT 3892 10093 3826 10106 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:26 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 6:26 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
526 PM MDT Mon Jul 3 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 128 PM MDT Mon Jul 3 2017

Another weather disturbance embedded within northwest flow aloft is
forecast to emerge over the northeastern plains of Colorado
including Yuma south through Kit Carson counties. Isolated showers
and thunderstorms are initially expected with a gradual increase
in coverage and possible intensity this evening as it moves east
across the area. Another possibility is similar to last night with
showers/thunderstorms moving southeast from central Nebraska.
HRRR suggesting wind gusts in the 50 to 60 mph range so for now
have added gusty winds to the grids. Precipitation should be out
of the area shortly after midnight. Low temperatures in the mid
50s to mid 60s.

For Tuesday am expecting plenty of sunshine by mid to late morning.
Models suggesting another weather disturbance moving into the
western 2/3 of the area a little sooner compared to the past few
days with a few thunderstorms possible generally from McCook to
Tribune/Leoti and points west by 00z Wednesday. Afternoon
temperatures expected to reach the upper 80s to low 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 128 PM MDT Mon Jul 3 2017

Shower and thunderstorm chances continue into Tuesday night from the
afternoon as a weak shortwave moves east of the region. Height rises
to the west should hinder convection, but cannot rule out a few
thunderstorms. Severe weather will be possible generally north of
Interstate 70 with large hail and damaging winds as the main
threats.

An upper ridge over the western CONUS expands north and east on
Wednesday and Thursday, keeping the area under north northwest flow
aloft. High pressure dominates the pattern, resulting in dry
conditions during this timeframe. However, guidance has introduced a
quick shot at precipitation Thursday night into Friday as a
disturbance rotates around the eastern edge of the high pressure.

A backdoor cold front approaches the High Plains on Friday, stalling
across the region for the weekend. Meanwhile, the ridge to the west
flattens/regresses and the area is placed under northwest flow
aloft, allowing disturbances to work their way across the region.
This setup enables patchy shower and thunderstorm chances to return
to the forecast through the end of the period. It's a bit too soon
to tell the timing and location of the waves passing through the
eastern periphery of the ridge, so will have to monitor in the
coming days and refine the forecast.

High temperatures will be in the upper 80s to upper 90s throughout
the period. However, a few locations along the Nebraska border could
see temperatures near 100 degrees on Thursday. Low temperatures will
be in the upper 50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 526 PM MDT Mon Jul 3 2017

VFR conditions should prevail at KGLD and KMCK terminals, and
prevailing winds should remain below 12kt through the TAF period.
Thunderstorm activity over eastern Colorado is expected to impact
KGLD, with less confidence at KMCK. Temporary restrictions to vis
3-6sm, gusty winds, and possibly hail could accompany this
activity. Current guidance favors this activity decreasing in
coverage near KGLD and sliding south-southeast with less coverage
in SW Nebraska. Adjustments were made to reflect these trends.
Some guidance is showing potential for stratus/fog in north
central Kansas by 12Z, but even if this were to occur it is shown
to remain well southeast of both terminals where better low level
moisture should linger.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...DR
Hazardous weather outlook, Jul 3, 2:32 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
132 PM MDT Mon Jul 3 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
132 PM MDT Mon Jul 3 2017 /232 PM CDT Mon Jul 3 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible late this afternoon in
far eastern Colorado spreading east across the remainder of the Tri-
State area during the evening through about midnight. Damaging
outflow winds to 70 mph will be the primary threat along with hail
to around an inch in diameter and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Strong to severe thunderstorms are possible on Tuesday generally for
areas north of Interstate 70. Large hail and damaging winds will be
the main threats.

Strong to severe thunderstorms are possible on Friday on into the
upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 5 PM MDT (6 PM CDT) through
midnight MDT (1 AM CDT).

In the hours before

Local storm report, Jul 3, 7:22 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     6 NNE BETHUNE           39.39N 102.37W
07/03/2017  E60 MPH          KIT CARSON         CO   TRAINED SPOTTER

            STORM SPOTTER REPORTED WIND GUSTS OF 60 MPH

&&

SME
Local storm report, Jul 3, 7:33 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     1 E BURLINGTON          39.31N 102.26W
07/03/2017  M69 MPH          KIT CARSON         CO   MESONET

            SITE KCOBURLI10 MEASURED 69 MPH WIND GUST.

&&

SME
Special weather statement, Jul 3, 7:49 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
649 PM MDT MON JUL 3 2017

NEZ079-040115-
Dundy NE-
649 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DUNDY COUNTY UNTIL 715 PM
MDT...

At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Benkelman, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Benkelman, Parks and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4028 10133 4000 10133 4000 10140 4001 10175
      4030 10172
TIME...MOT...LOC 0049Z 274DEG 26KT 4017 10163

Lockhart
Special weather statement, Jul 3, 8:00 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
700 PM MDT MON JUL 3 2017

COZ090>092-KSZ001-013-027-041-040145-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Wallace KS-
Greeley KS-Sherman KS-Cheyenne KS-
700 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
WESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...SOUTHWESTERN CHEYENNE
COUNTY IN NORTHWESTERN KANSAS...NORTHWESTERN GREELEY COUNTY IN WEST
CENTRAL KANSAS AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 745
PM MDT/845 PM CDT/...

At 659 PM MDT/759 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of St.
Francis to 15 miles south of Ruleton to 9 miles south of Cheyenne
Wells. Movement was southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Goodland, Burlington, Cheyenne Wells, Sharon Springs, Kanorado,
Ruleton and Bonny Reservoir.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 23.
 Interstate 70 in Colorado between mile markers 434 and 450.
 Highway 385 between mile markers 136 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3858 10204 3862 10205 3861 10243 3879 10271
      3920 10237 3979 10222 3960 10155 3896 10168
TIME...MOT...LOC 0059Z 307DEG 26KT 3961 10184 3911 10193 3868 10235

Lockhart
Special weather statement, Jul 3, 8:37 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
737 PM MDT MON JUL 3 2017

COZ092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-040230-
Cheyenne County CO-Rawlins KS-Wichita KS-Wallace KS-Decatur KS-
Greeley KS-Cheyenne KS-Thomas KS-Logan KS-Sherman KS-Hitchcock NE-
Dundy NE-Red Willow NE-
737 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL
KANSAS...CHEYENNE COUNTY IN NORTHWESTERN KANSAS...WESTERN LOGAN
COUNTY IN WEST CENTRAL KANSAS...RAWLINS AND SHERMAN COUNTIES IN
NORTHWESTERN KANSAS...WALLACE COUNTY IN WEST CENTRAL KANSAS...THOMAS
COUNTY IN NORTHWESTERN KANSAS...GREELEY COUNTY IN WEST CENTRAL
KANSAS...NORTHWESTERN DECATUR COUNTY IN NORTHWESTERN KANSAS...WESTERN
RED WILLOW...HITCHCOCK AND EASTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 830 PM MDT/930 PM CDT/...

At 737 PM MDT/837 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles east of Palisade to
10 miles northwest of Atwood to 13 miles northwest of Brewster to 15
miles southeast of Goodland to 7 miles south of Sharon Springs to 4
miles southeast of Sheridan Lake. Movement was southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
McCook, Colby, Goodland, St. Francis, Atwood, Benkelman and Sharon
Springs.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 9 and 62.
 Highway 385 between mile markers 136 and 139.

LAT...LON 3862 10205 3862 10242 3873 10222 3915 10188
      3967 10191 4035 10146 4035 10042 3881 10117
      3851 10138 3826 10173 3826 10204
TIME...MOT...LOC 0137Z 316DEG 15KT 4035 10099 3994 10115 3954 10149
3915 10156 3879 10175 3843 10223

Lockhart
Special weather statement, Jul 3, 9:27 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
827 PM MDT MON JUL 3 2017

KSZ002-003-013-014-027-028-041-042-NEZ080-081-040315-
Rawlins KS-Wichita KS-Wallace KS-Decatur KS-Greeley KS-Thomas KS-
Logan KS-Sherman KS-Red Willow NE-Hitchcock NE-
827 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...EASTERN WALLACE...
THOMAS...LOGAN...GREELEY...RAWLINS...WESTERN DECATUR...EASTERN
SHERMAN...RED WILLOW AND EASTERN HITCHCOCK COUNTIES UNTIL 915 PM
MDT/1015 PM CDT/...

At 827 PM MDT/927 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles east of Culbertson
to 6 miles west of Winona to 11 miles southwest of Horace. Movement
was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
McCook, Colby, Oakley, Oberlin, Leoti, Atwood and Tribune.

This includes Interstate 70 in Kansas between mile markers 28 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3970 10135 4035 10084 4035 10020 3957 10050
      3957 10072 3913 10072 3913 10081 3870 10082
      3870 10113 3827 10112 3826 10204
TIME...MOT...LOC 0227Z 287DEG 22KT 4022 10077 3906 10137 3832 10187

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:00 PM CDTSpecial Weather StatementGLDCheyenne60 min
Jul 3, 7:30 PM CDTSevere Thunderstorm WarningGLDSherman30 min
Jul 3, 8:00 PM CDTSpecial Weather StatementGLDSherman, Wallace45 min
Jul 3, 8:37 PM CDTSpecial Weather StatementGLDCheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 1 more53 min
Jul 3, 9:27 PM CDTSpecial Weather StatementGLDDecatur, Greeley, Logan, Rawlins, Thomas, Wichita48 min
Jul 3, 10:25 PM CDTSpecial Weather StatementGLDDecatur, Gove, Sheridan50 min
Jul 3, 11:18 PM CDTSpecial Weather StatementGLDGove, Sheridan42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.